Journal of Algebraic Combinatorics

, Volume 44, Issue 1, pp 99–117 | Cite as

Parity binomial edge ideals

  • Thomas KahleEmail author
  • Camilo Sarmiento
  • Tobias Windisch


Parity binomial edge ideals of simple undirected graphs are introduced. Unlike binomial edge ideals, they do not have square-free Gröbner bases and are radical if and only if the graph is bipartite or the characteristic of the ground field is not two. The minimal primes are determined and shown to encode combinatorics of even and odd walks in the graph. A mesoprimary decomposition is determined and shown to be a primary decomposition in characteristic two.


Binomial ideals Primary decomposition Mesoprimary decomposition Binomial edge ideals Markov bases 

Mathematics Subject Classification

Primary 05E40 Secondary 13P10 05C38 



The authors would like to thank Rafael Villareal for posting the question of radicality of parity binomial edge ideals. We thank Fatemeh Mohammadi for pointing us at [9]. The authors appreciate the many comments and suggestions by Issac Burke and Mourtadha Badiane. T.K. and C.S. are supported by the Center for Dynamical Systems (CDS) at Otto-von-Guericke University Magdeburg. T.W. is supported by the German National Academic Foundation and TopMath, a graduate program of the Elite Network of Bavaria.


  1. 1.
    Bayer, D., Popescu, S., Sturmfels, B.: Syzygies of unimodular Lawrence ideals. Journal für die Reine und Angewandte Mathematik 534, 169–186 (2001)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Conradi, C., Kahle, T.: Detecting binomiality. Adv. Appl. Math. 71, 52–67 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    De Loera, J.A., Hemmecke, R., Köppe, M.: Algebraic and Geometric Ideas in the Theory of Discrete Optimization. MPS-SIAM Series on Optimization, SIAM, Cambridge (2013)zbMATHGoogle Scholar
  4. 4.
    Drton, M., Sturmfels, B., Sullivant, S.: Lectures on Algebraic Statistics, Oberwolfach Seminars, A Birkhäuser book, vol. 39, Springer, Berlin (2009)Google Scholar
  5. 5.
    Eisenbud, D., Sturmfels, B.: Binomial ideals. Duke Math. J. 84(1), 1–45 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Grayson, D.R., Stillman, M.E.: Macaulay2, a software system for research in algebraic geometry.
  7. 7.
    Grossman, J.W., Kulkarni, D.M., Schochetman, I.E.: On the minors of an incidence matrix and its Smith normal form. Linear Algebra Appl. 218(1995), 213–224 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Herzog, J., Hibi, T., Hreinsdóttir, F., Kahle, T., Rauh, J.: Binomial edge ideals and conditional independence statements. Adv. Appl. Math. 45(3), 317–333 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Herzog, J., Macchia, A., Madani, S.S., Welker, V.: On the ideal of orthogonal representations of a graph. Adv. Appl. Math. 71, 146–173 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Hoşten, S., Shapiro, J.: Primary decomposition of lattice basis ideals. J. Symb. Comput. 29(4–5), 625–639 (2000)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Hoşten, S., Sullivant, S.: Ideals of adjacent minors. J. Algebra 277(2), 615–642 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Kahle, T.: Decompositions of binomial ideals. J. Softw. Algebra Geom. 4, 1–5 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Kahle, T., Miller, E.: Decompositions of commutative monoid congruences and binomial ideals. Algebra Number Theory 8(6), 1297–1364 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Kahle, T., Rauh, J., Sullivant, S.: Positive margins and primary decomposition. J. Commut. Algebra 6(2), 173–208 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Miller, E.: Theory and applications of lattice point methods for binomial ideals. In: Proceedings of the Abel Symposium held at Voss, Norway, 2009, pp. 99–154. Springer (2011)Google Scholar
  16. 16.
    Miller, E.: Affine stratifications from finite misère quotients. J. Algebraic Comb. 37(1), 1–9 (2013)CrossRefzbMATHGoogle Scholar
  17. 17.
    Pérez Millán, M., Dickenstein, A., Shiu, A., Conradi, C.: Chemical reaction systems with toric steady states. Bull. Math. Biol. 74, 1027–1065 (2012)Google Scholar
  18. 18.
    Rauh, J., Sullivant, S.: Lifting Markov bases and higher codimension toric fiber products. J. Symb. Comput. 74, 276–307 (2016). doi: 10.1016/j.jsc.2015.07.003 MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Swanson, I.: On the embedded primes of the Mayr–Meyer ideals. J. Algebra 275, 143–190 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Windisch, T.: BinomialEdgeIdeals, a Macaulay2 package for (parity) binomial edge ideals.

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  • Thomas Kahle
    • 1
    Email author
  • Camilo Sarmiento
    • 1
  • Tobias Windisch
    • 1
  1. 1.Otto-von-Guericke Universität MagdeburgMagdeburgGermany

Personalised recommendations